Alert archive / Florida / Gale Watches in 2020

Gale Watch 5, NWS Melbourne, FL

September 19, 2020

NWS Melbourne, FL issued this gale watch at Sep 19, 2020, 9:19 AM EDT. It took effect at Sep 20, 2020, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 19, 2020, 9:19 AM EDT (13:19 UTC)
In effect from
Sep 20, 2020, 8:00 AM EDT
Expired
Sep 20, 2020, 3:16 AM EDT
In force
Issued by
NWS Melbourne, FL

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this gale watch went out at Sep 19, 4:32 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 19, 4:32 AM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
432 AM EDT Sat Sep 19 2020

.DISCUSSION...
...Coastal Wind Surge to Bring Hazardous Conditions by Tonight...
...Locally Heavy Rain this Weekend...
...Beach Erosion Likely Sunday-Monday...

Today-tonight...Tightening pressure gradient today, with strong high
pressure along the eastern seaboard and a low pressure system
pushing off of the Carolina coast. This will produce a surge of
strong NE winds, moving into the coastal waters of Volusia County
early this afternoon, then spreading southward through tonight.

Expect breezy/gusty conditions this afternoon, especially along the
Volusia and northern Brevard coasts. Increased rain chances today,
particularly across northern areas, where convergence showers will
have the highest coverage moving onshore. Forecast PWATs around 2.3"
this afternoon will support a localized flooding rain threat, with
storms dropping 1-2" in a short period of time. While storm motions
are expected to keep storms from persisting over one area for a
prolonged period of time, this threat will be heightened in areas
that have recently received rainfall or see several rounds of
showers and storms. PoPs 60-70% from Orlando/N Brevard northward,
with a slight chance of lightning storms. Have also included a 30-
40% chance southward, with the models supporting showers and storms
developing this afternoon along the Treasure Coast, as the slow
moving front from yesterday stalls across south Florida. Highs this
afternoon in the low 90s, with showers and brisk NE flow keeping the
Volusia/N Brevard coast in the mid 80s.

High shower chances will shift southward through the late afternoon
and into the overnight, before shifting primarily offshore. However,
60-70% PoPs will linger along the coast through the overnight, as NE
flow continues, with 40-50% along the Treasure Coast. Winds will
remain elevated along the immediate coast into the morning. Lows in
the mid 70s, except for upper 70s for coastal areas.

Very rough surf and hazardous boating conditions rapidly developing
today due to strong NE fetch, with a high risk for life-threatening
rip currents at all area breaches. Minor beach erosion and coastal
flooding will also be possible at times of high tide. A Coastal
Flood Watch will go into effect for the Volusia and Brevard Coasts
at 8pm this evening.

Sunday-Monday...The ongoing coastal wind event will manifest
itself fully during Sunday with windy onshore trajectory as the
strong area of high pressure across the NE US seaboard squeezes
the local gradient. A Wind Advisory may be required for most areas
by Sunday. Expect a rather high chc of rainfall, mainly in
periods of onshore moving showers and some embedded storms into
Sunday night. The threat for heavy rain will have diminished by
late Sunday, as low topped showers become the prevalent feature
during Sunday night. Higher amounts of rainfall can be expected
generally along the coastal counties. Expect highs in the L-M80s
Sunday and Monday with night time lows both nights in the L-M70s.
PoP will become reduced and mostly confined to the coast as drying
occurs with diminished winds.

Remainder of week...ridge to the north of the area will expand
with easing of local onshore flow during Tue. Airmass drying will
also accompany the expanding ridge with local rain chcs
remaining temporarily lower early in the week. The strong marine
influence will keep temperature ranges in check with highs
averaging in the L-M80s and lows in the U60s to L70s. Return flow
around periphery of departing ridge combined with unsettled
conditions upstream look to increase rain chcs a little more past
the middle and into the latter portions of next week.

&&

.AVIATION...
Models suggest MVFR ceilings developing again early this morning at
KSFB/KLEE, so have included TEMPOs to account for this. Should these
ceilings develop, they should increase to VFR in the couple of hours
after sunrise. Breezy/gusty NE flow today, especially along the
Volusia and northern Brevard coasts today. Showers expected to
develop this morning across the north this morning, with VCSH
included to account for this. Then, chances spreading southward
through the afternoon, reaching the Treasure Coast terminals by mid
afternoon. Activity will be mostly showers, but a thunderstorm or
two will be possible. CIG/VIS reductions possible in stronger
showers or storms. MVFR conditions prevailing at times today,
especially along the coast, due to low clouds pushing onshore.

&&

.MARINE...
Today-tonight...Hazardous boating conditions rapidly developing this
afternoon, as the pressure gradient tightens between a strong high
pressure across the eastern seaboard and a low pressure system
pushing off of the Carolina coast. Strong NE fetch beginning early
this afternoon, with winds 10-15kts increasing to 20-25kts from
Sebastian Inlet northward. Seas building to up to 11ft well offshore
by late this afternoon. Then, the wind surge will push further
southward overnight, reaching south of Sebastian Inlet by early
morning. Seas becoming even more dangerous overnight, reaching up to
14ft well offshore. NE winds will also provide ample moisture for
convergence showers, beginning along and offshore from the Volusia
and northern Brevard coasts this morning, before spreading southward
through the day. Activity will be mainly showers, but there will be
a slight chance of thunderstorms. Small Craft Advisories are set to
go into effect at 2pm for Atlantic waters north of Sebastian Inlet,
with Sebastian Inlet to Jupiter Inlet being added at 8pm this
evening.

NE/E winds will build seas markedly Sunday, with seas becoming
hazardous for all small craft by early Sunday. Significant erosion
will become likely at area beaches beginning Sunday and continuing
into early Tuesday high tide. (See below for times of high tide
at selected beaches) continuing early in the week.

Next week...Seas forecast to become fully arisen well into double
digits offshore by early Monday. Hazardous conditions will
continue over all the waters through midweek as this long term
marine event continues, due to the combination of various swell
sources and strong local winds. Seas may diminish to caution
criteria perhaps near shore by around Thu.

High Tides        Sunday              Monday/Tue

Daytona Bch    1059 AM 1119 PM      1153 AM 1211 AM
Sebastian      1053 AM 1107 PM      1146 AM 1158 PM
Fort Pierce    1110 AM 1124 PM      1203 PM 1215 AM

&&

.HYDROLOGY...The Saint Johns River at Astor remains at Minor Flood
Stage. While levels are forecast to remain relatively steady, any
additional rainfall over the river basin may increase levels through
the next several days. Astronomical high tides upstream are also
impeding water flow. Refer to Flood Statements from NWS Melbourne
for the river levels and forecasts near Astor, which will be
updated daily while the river remains in flood stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  76  82  73 /  70  70  60  30
MCO  90  77  85  72 /  60  40  60  20
MLB  88  79  85  78 /  40  60  70  40
VRB  89  78  86  78 /  30  50  80  50
LEE  89  74  86  70 /  70  50  50  20
SFB  88  75  84  70 /  70  60  60  20
ORL  90  76  85  73 /  60  50  60  20
FPR  89  78  86  78 /  30  50  80  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Watch from Sunday morning through Tuesday evening
     for Indian River-Martin-St. Lucie.

     Coastal Flood Watch from this evening through Tuesday evening
     for Coastal Volusia-Northern Brevard-Southern Brevard.

AM...Small Craft Advisory from 2 PM this afternoon to 8 PM EDT
     Tuesday for Flagler Beach to Volusia-Brevard County Line 0-
     20 nm-Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 8 PM this evening to 8 PM EDT Tuesday
     for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm.

&&

SHORT TERM...Leahy
LONG TERM....Pendergrast
AVIATION...Leahy
Hazardous weather outlook, Sep 19, 5:13 AM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
513 AM EDT Sat Sep 19 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
513 AM EDT Sat Sep 19 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated thunderstorms will move southwest at 10 to 15 mph across
east central Florida today. Main threats will be deadly lightning
strikes, wind gusts up to 35mph, and heavy downpours.

.FLOOD IMPACT...
With ample available moisture, storms today will be capable of
producing 1 to 2 inches of rainfall in a short period of time.
While storms are not expected to persist over an area for an
extended period of time, there will be a risk of ponding water or
poor drainage flooding, especially in areas that have received
rainfall over the last few days or where training storms set up.

.HIGH WIND IMPACT...
Areas along the Volusia Coast will see sustained wind speeds of 20
to 25 mph this afternoon, with higher gusts. These winds will
then spread southward through the overnight.

.COASTAL FLOOD IMPACT...
Minor beach erosion and coastal flooding will also be possible at
times of high tide into tonight. A Coastal Flood Watch will go
into effect for the Volusia and Brevard Coasts at 8pm this
evening.

.RIP CURRENT IMPACT...
There will be a high risk of life threatening rip currents at all
east central Florida beaches today. While the threat will be
present all day, it will be highest from 1PM to 7PM. Rip currents
are dangerous to all levels of swimmers. Entering the surf is not
advised.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated thunderstorms will move toward the southwest at 10 to 15
mph today and be capable of producing occasional lightning
strikes and gusty winds up to 35 kts over the inland lakes and
Atlantic waters.

.WIND AND SEA IMPACT...
Hazardous to dangerous boating conditions expected to rapidly
develop today. Winds increasing to 20 to 25 knots this afternoon
north of Sebastian Inlet, before spreading further south to
Jupiter Inlet tonight. Seas building to up to 11 feet well
offshore by late this afternoon, then further increasing to up to
14 feet overnight. A Small Craft Advisory will go into effect at
2PM for areas north of Sebastian Inlet, with areas south of the
Inlet being added at 8PM.

.RIVER FLOOD IMPACT...
Local rainfall and tidal influences are forecast to keep river
levels of the Saint Johns at minor flood stage at Astor into
mid next week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous showers and a few lightning storms are
expected Sunday with locally heavy rain possible, mainly along
the east central Florida coast.

Very hazardous boating and beach conditions will further
deteriorate Sunday and continue into early next week, with windy
northeasterly winds increasing as large, long-period swells arrive
from distant Major Hurricane Teddy. Rough, pounding surf and a
high risk of numerous strong rip currents can be expected at area
beaches, along with the potential for moderate to significant
beach erosion during high tide cycles at least through Monday.
Conditions for coastal flooding are also expected to develop.
Coastal residents should be alert for later statements and take
necessary actions to protect flood-prone property.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:19 AM EDTSmall Craft AdvisoryMLB6 days
Sep 19, 3:30 PM EDTWind AdvisoryMLBLake, Orange, Osceola, Seminole, Volusia53 hr
Sep 19, 3:42 PM EDTGale WarningMLB48 hr
Sep 19, 3:42 PM EDTSmall Craft AdvisoryMLB6 days
Sep 19, 3:54 PM EDTCoastal Flood WarningMLBVolusia4 days
Sep 19, 3:54 PM EDTCoastal Flood AdvisoryMLB4 days
Sep 19, 3:54 PM EDTHigh Surf AdvisoryMLBVolusia5 days
Sep 19, 5:38 PM EDTAreal Flood AdvisoryMLBVolusia112 min
Sep 19, 7:12 PM EDTAreal Flood WarningMLBVolusia3 hr

Nearby

Gale Watches in Florida, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.